The Artinian conjecture for \(I^{\otimes 2}\). With an appendix by Lionel Schwartz. (English) Zbl 0928.18004

Consider the (abelian) category \(\mathcal{F}\) of functors from \(\mathcal{E}_f\) to \(\mathcal{E}\), where \(\mathcal{E}\) is the category of \(\mathbb F\)-vector spaces, with \(\mathbb F=\mathbb F_2\) the field with two elements, and \(\mathcal{E}_f\) the sub-category of finite-dimensional spaces. The injective object \(I_V\), for \(V\in \mathcal{E}_f\), is defined by the co-representing property: \(\operatorname{Hom}_{\mathcal{F}}(F,I_V) \cong F(V^*)^*\), where \((\;)^*\) denotes the vector space dual. Recall that an object \(F\in\mathcal{F}\) is said to be Artinian if every descending sequence of sub-objects of \(F\) stabilizes. The “Artinian conjecture” of Kuhn, Lannes and Schwartz, states that: the functors \(I_V\) are Artinian. The main result of the paper under review is that the functor \(I_{{\mathbb F}^2}\cong I^{\otimes 2}\) is Artinian (where \(I=I_{\mathbb F}\)). This result is the first non-trivial case of the Artinian conjecture.
In fact the author shows a stronger result, namely: the functor \(I^{\otimes 2}\) is Artinian of type 2 (a functor is said simple Artinian of type \(0\) if it is a finite simple functor. Then a functor \(F\) is simple Artinian of type \(n\) if every proper subobject of \(F\) has Artinian type strictly less than \(n\) and \(F\) is said to be Artinian of type \(n\) if it admits a finite filtration of which the sub-quotients are simple Artinian of type \(\leq n\)). The proof of the conjecture in this case follows by reducing the problem to showing that certain “smaller functors”, related to the decomposition of \(I^{\otimes 2}\), are Artinian (and more precisely simple Artinian of type 2). The method of proof exploits the polynomial filtration of the difference functor \(\Delta : \mathcal F \to \mathcal F\) and the study of co-Weyl objects in the category \(\mathcal F\).


18G05 Projectives and injectives (category-theoretic aspects)
20G05 Representation theory for linear algebraic groups
55S10 Steenrod algebra
Full Text: DOI


[1] Franjou, V., Extensions entre puissances extérieures et entre puissances symétriques, J. Algebra, 179, 501-522 (1996) · Zbl 0841.55012
[2] Franjou, V.; Lannes, J.; Schwartz, L., Autour de la cohomologie de MacLane des corps finis, Invent. Math., 115, 513-538 (1994) · Zbl 0798.18009
[3] Franjou, V.; Schwartz, L., Reduced unstable A-modules and the modular representation theory of the symmetric groups, Ann. Scient. Ec. Norm. Sup., 23, 593-642 (1990) · Zbl 0724.55012
[4] Harris, J. C.; Kuhn, N. J., Stable decompositions of classifiying spaces of finite abelian p-groups, (Math. Proc. Camb. Phil. Soc., 103 (1988)), 427-449 · Zbl 0686.55007
[5] Henn, H.-W.; Lannes, J.; Schwartz, I., The categories of unstable modules and unstable algebras over the Steenrod algebra modulo nilpotent objects, Amer. J. Math., 115, 1053-1106 (1993) · Zbl 0805.55011
[6] Jibladze, M.; Pirashvili, T., Cohomology of algebraic theories, J. Algebra, 137, 253-296 (1991) · Zbl 0724.18005
[7] Kuhn, N. J., Generic representations of the finite general linear groups and the Steenrod algebra: I, Amer. J. Math., 116, 327-360 (1993) · Zbl 0813.20049
[8] Kuhn, N. J., Generic representations of the finite general linear groups and the Steenrod algebra: II, \(k- Theory , 8, 395-426 (1994)\) · Zbl 0830.20065
[9] Kuhn, N. J., Generic representations of the finite general linear groups and the Steenrod algebra: III, K-Theory, 9, 273-303 (1995) · Zbl 0831.20057
[10] Lannes, J., Sur les espaces fonctionnels dont la source est le classifiant d’un P-groupe abélien élémentaire, Publ. IHES, 75, 135-244 (1992) · Zbl 0857.55011
[11] Piriou, L., (Thèse de doctorat (1995), Université de Paris VII)
[12] Piriou, L.; Schwartz, L., Extensions entre foncteurs simples (1996), Paris-Nord, Prépublication
[13] Powell, G. M.L., The polynomial filtration of Lannes’ T-functor (1996), preprint
[14] Powell, G. M.L., The structure of indecomposable injectives in generic representation theory (1996), preprint
[15] Powell, G. M.L., The structure of
((Ī ⊗ Λ^n (1996)\), Paris-Nord, Prépublication
[16] Schwartz, L., Unstable modules over the Steenrod algebra and Sullivan’s fixed point set conjecture, (Chicago Lecture Notes in Mathematics (1994), Univ. Chicago Press: Univ. Chicago Press Chicago and London) · Zbl 0871.55001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.